Nebraska, 2007

Tornado and Hail in Nebraska, July 12, 2007

July 12, 2007 · NWS LBF · 12 events in 6 counties and zones

A cluster of severe thunderstorms formed over the southern Sandhills during the late afternoon hours, producing nickel to golf ball size hail and wind gusts up to 61 knots. A brief touchdown of a tornado was reported across Northern Lincoln county, with no damage or injuries repored.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
$15,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A cluster of severe thunderstorms formed over the southern Sandhills during the late afternoon hours, producing nickel to golf ball size hail and wind gusts up to 61 knots. A brief touchdown of a tornado was reported across Northern Lincoln county, with no damage or injuries repored.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 12, 1:43 PM CST, 12 minutes earlier.

Area forecast discussion, Jul 12, 1:43 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
243 PM CDT THU JUL 12 2007

.SYNOPSIS...
COLD FRONT DROPPING SOUTH THIS AFTN WITH SEVERE THUNDERSTORMS
EXPECTED ALONG AND AHEAD OF THE FRONT. WINDS ALOFT...SFC
CONVERGENCE AND LOW LCL SUGGEST THE POTENTIAL FOR ISOLD TORNADOES.
ACTIVITY IS EXPECTED TO COALESCE INTO AN HP MCS ACROSS SWRN NEB THIS
EVENING RAISING THE POTENTIAL FOR INTENSE RAINFALL AND FLOODING.
PWS OVER 150 PERCENT ARE DEVELOPING ALONG AND SOUTH OF INTERSTATE 80
AND STORMS THIS AFTERNOON HAVE FEATURED VERY HEAVY RAINFALL. AS NOTED
BY SPC...OBSERVED HODOGRAPHS SUGGEST LEFT MOVING ANTICYCLONIC STORMS
WILL BE DOMINANT. LARGE HAIL WOULD BE THE PRIMARY CONCERN IN THIS
ENVIRONMENT. 18Z KLBF SNDG LCLS ARE LESS THAN 3KT AGL. SCAN DERIVED
SREH OF ONGOING STORMS SHOW NEGATIVE VALUES SUGGESTING ANTICYCLONIC
TORNADO POTENTIAL.

&&

.DISCUSSION...
ABBREVIATED DISCUSSION DUE TO ONGOING SEVERE WEATHER THIS AFTN...
COLD FRONT AND HIGH PRESSURE WILL STABILIZE THE ATM FRIDAY AND
SATURDAY. CAP STRENGTHENS TO 15C OR SO SUNDAY AND BEYOND AS WRN U.S.
UPPER AIR RIDGE BUILDS EASTWARD. FCST TEMPS ARE A BLEND OF GUIDANCE
AND NAM12 2M TEMPS THROUGH SUNDAY WHICH PRODUCES HIGHS IN THE 80S
TO NEAR 90. THEREAFTER...THE HPC GRIDS PRUDENTLY SUGGEST MID TO
UPPER 90S MONDAY THROUGH THURSDAY. THE FCST IS DRY.

&&

.AVIATION...
THUNDERSTORMS SHOULD CLEAR TWB098 ROUTE THIS AFTN AND CONTINUE
ACROSS THE 274 AND 264 ROUTES UNTIL ROUGHLY 03 TO 06Z. STRATUS IS
EXPECTED TO DEVELOP ALONG PARTS OF 264 AND 274 AFTER 06Z.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH 513
UNTIL 9 PM CDT (8 PM MDT)
&&

CDC/24
Hazardous weather outlook, Jul 12, 4:35 AM CST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
535 AM CDT THU JUL 12 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-131030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
535 AM CDT THU JUL 12 2007 /435 AM MDT THU JUL 12 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

A WEAK FRONTAL BOUNDARY WILL STALL ACROSS THE CENTRAL SANDHILLS
TODAY AND WILL SERVE AS THE FOCUS FOR THUNDERSTORM DEVELOPMENT
THIS AFTERNOON AND EVENING. AT THIS TIME...THE FRONT IS EXPECTED
TO STALL ALONG A LINE EXTENDING FROM ANTIOCH TO SARGENT.
AFTERNOON HEATING...COMBINED WITH THE ARRIVAL OF AN UPPER LEVEL
DISTURBANCE WILL INITIATE THUNDERSTORMS. SOUTH OF THE
FRONT...THUNDERSTORMS MAY REACH SEVERE LIMITS WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS. AS THUNDERSTORMS BECOME BETTER
ORGANIZED ACROSS SOUTHWESTERN NEBRASKA THIS EVENING...THEY WILL BE
CAPABLE OF PRODUCING HEAVY RAIN...MAINLY SOUTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHWESTERN PORTIONS OF THE
OUTLOOK AREA LATE ON FRIDAY AND SATURDAY. NO SEVERE THUNDERSTORMS
ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT SOUTH OF A LINE
FROM ANTIOCH TO SARGENT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CLB

The radar

The North Platte radar (KLNX), 42 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Blaine

When
July 12, 1:55 PM CST
Where
Blaine County, 6 mi NNE of Dunning
Measured
0.88 in hail
Reported by
Public
Coordinates
41.900, -100.075

Thunderstorm Wind, Custer

When
July 12, 2:19 PM CST
Where
Custer County, 9 mi NNW of Anselmo
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.740, -99.937

Hail, Custer

When
July 12, 2:40 PM CST
Where
Custer County, 3 mi SSE of Anselmo
Measured
1.25 in hail
Property damage
$4,000
Crop damage
$15,000
Reported by
Public
Coordinates
41.580, -99.848

Thunderstorm Wind, Custer

When
July 12, 2:40 PM CST
Where
Custer County, 2 mi SE of Anselmo
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.600, -99.843

The thunderstorm outflow winds broke off 9 to 10 inch diameter tree limbs.

Hail, Hooker

When
July 12, 1:55 PM MST
Where
Hooker County, 21 mi SW of Mullen
Measured
0.88 in hail
Reported by
Public
Coordinates
41.835, -101.319

Hail, Custer

When
July 12, 3:00 PM CST
Where
Custer County, 4 mi NW of Merna
Measured
1.25 in hail
Reported by
Public
Coordinates
41.521, -99.825

Hail, McPherson

When
July 12, 3:05 PM CST
Where
McPherson County, 17 mi WNW of Tryon
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
41.644, -101.274

Hail, Custer

When
July 12, 3:20 PM CST
Where
Custer County, 7 mi E of Callaway
Measured
0.75 in hail
Reported by
Public
Coordinates
41.300, -99.795

Hail, Custer

When
July 12, 3:20 PM CST
Where
Custer County, 4 mi S of Merna
Measured
1 in hail
Reported by
Public
Coordinates
41.422, -99.770

Hail, McPherson

When
July 12, 3:41 PM CST
Where
McPherson County, 15 mi SW of Tryon
Measured
1 in hail
Reported by
Public
Coordinates
41.397, -101.175

Tornado, Lincoln

When
July 12, 4:15 PM CST
Where
Lincoln County, 5 mi NW of Sutherland
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
Public
Coordinates
41.221, -101.198

The weak tornado touched down briefly over open rangeland.

Hail, Frontier

When
July 12, 5:55 PM CST
Where
Frontier County, 3 mi E of Eustis
Measured
0.75 in hail
Reported by
Public
Coordinates
40.670, -99.973

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyThe tornado archive for Nebraska, 2007Warnings in Nebraska, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45173, 45182, 45174, 45183, 45175, 64673, 45176, 45177, 64674, 45179, 45181, 64675.